Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 9, NWS Elko, NV

April 9, 2019Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Apr 9, 2019, 2:45 AM PDT for Elko County, Nye County, Nevada. It took effect at Apr 9, 2019, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 2:45 AM PDT (09:45 UTC)
In effect from
Apr 9, 2019, 2:00 PM PDT
Expired
Apr 9, 2019, 8:00 PM PDT
In force
6 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS75 KLKN 090945
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
245 AM PDT Tue Apr 9 2019

NVZ033-100345-
/O.NEW.KLKN.WI.Y.0009.190409T2100Z-190410T0300Z/
/O.CON.KLKN.HW.W.0002.190410T0300Z-190411T0000Z/
/O.CON.KLKN.WI.Y.0008.190411T0000Z-190411T0600Z/
Southeastern Elko County-
245 AM PDT Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TO 11 PM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 2 PM this afternoon to 8 PM PDT this
evening. 

* WINDS...Strong post frontal winds are expected in southeastern 
  Elko county. Northwest winds with speeds of 40 mph with gusts 
  to 60 mph. 

* TIMING...The strong winds are expected to begin Tuesday 
  evening lasting through Wednesday afternoon. 

* IMPACTS...The winds will blow away loose and unanchored 
  property. The winds will make travel difficult which will be 
  most pronounced with high profile vehicles. The winds will 
  impact I-80 and Wendover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-100345-
/O.NEW.KLKN.WI.Y.0009.190409T2100Z-190410T0000Z/
/O.CON.KLKN.HW.W.0002.190410T0000Z-190410T0600Z/
/O.CON.KLKN.WI.Y.0008.190410T0600Z-190411T0600Z/
Northwestern Nye County-
245 AM PDT Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 5 PM PDT THIS AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 2 PM to 5 PM PDT this afternoon. 

* WINDS...Strong post frontal winds are expected in northern Nye 
  county. Northwest winds with speeds of 40 mph with gusts to 60 
  mph. 

* TIMING...The strong winds are expected to begin Tuesday 
  afternoon lasting through Tuesday evening.

* IMPACTS...The strong winds will blow away loose and 
  unanchored property. The winds will make travel difficult 
  which will be most pronounced with high profile vehicles. 
  These winds will impact Tonopah and Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ041-100345-
/O.NEW.KLKN.WI.Y.0010.190410T0600Z-190411T0600Z/
/O.CON.KLKN.HW.W.0002.190410T0000Z-190410T0600Z/
/O.CON.KLKN.WI.Y.0008.190409T2100Z-190410T0000Z/
Northeastern Nye County-
245 AM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 5 PM PDT THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 PM this evening to 11 PM PDT
Wednesday. 

* WINDS...Strong post frontal winds are expected in northern Nye 
  county. Northwest winds with speeds of 40 mph with gusts to 60 
  mph. 

* TIMING...The strong winds are expected to begin Tuesday 
  afternoon lasting through Tuesday evening.

* IMPACTS...The strong winds will blow away loose and 
  unanchored property. The winds will make travel difficult 
  which will be most pronounced with high profile vehicles. 
  These winds will impact Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-034-035-037-039-100345-
/O.CON.KLKN.WI.Y.0008.190410T0000Z-190411T0600Z/
Northern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-
245 AM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT WEDNESDAY...

* WINDS...Strong post frontal winds are expected in northern 
  Elko, White Pine, Southern and Lander counties. Northwest 
  winds with speeds of 30 mph with gusts to 50 mph. 

* TIMING...The strong winds are expected to begin Tuesday 
  afternoon lasting through Wednesday afternoon.

* IMPACTS...The winds will blow away loose and unanchored 
  property. The winds will make travel difficult which will be 
  most pronounced with high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
1 follow-up statement
224 
WWUS75 KLKN 092112
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
212 PM PDT Tue Apr 9 2019

NVZ040-101515-
/O.CON.KLKN.HW.W.0002.190410T0000Z-190410T0600Z/
/O.CON.KLKN.WI.Y.0009.000000T0000Z-190410T0000Z/
/O.CON.KLKN.WI.Y.0008.190410T0600Z-190411T0600Z/
Northwestern Nye County-
212 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT WEDNESDAY...

* WINDS...Strong post frontal winds are occurring in northern Nye
  county. Northwest winds with speeds of 40 mph with gusts to 60 
  mph. From the evening to Wednesday the winds will weaken to 30 
  mph gusting to 50 mph.

* TIMING...The strong winds are occurring today which will last
  through this evening. The winds will weaken to Advisory level
  this evening and last to Wednesday.

* IMPACTS...The strong winds will blow away loose and 
  unanchored property. The winds will make travel difficult 
  which will be most pronounced with high profile vehicles. 
  These winds will impact Tonopah and Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ041-101515-
/O.CON.KLKN.HW.W.0002.190410T0000Z-190410T0600Z/
/O.CON.KLKN.WI.Y.0008.000000T0000Z-190410T0000Z/
/O.CON.KLKN.WI.Y.0010.190410T0600Z-190411T0600Z/
Northeastern Nye County-
212 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT WEDNESDAY...

* WINDS...Strong post frontal winds are occurring in northern Nye
  county. Northwest winds with speeds of 40 mph with gusts to 60 
  mph. From the evening to Wednesday the winds will weaken to 30 
  mph gusting to 50 mph.

* TIMING...The strong winds are occurring and will last through
  this evening. The winds will weaken to Advisory level this 
  evening and last to Wednesday.

* IMPACTS...The strong winds will blow away loose and 
  unanchored property. The winds will make travel difficult 
  which will be most pronounced with high profile vehicles. 
  These winds will impact Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ033-101515-
/O.CON.KLKN.HW.W.0002.190410T0300Z-190411T0000Z/
/O.CON.KLKN.WI.Y.0009.000000T0000Z-190410T0300Z/
/O.CON.KLKN.WI.Y.0008.190411T0000Z-190411T0600Z/
Southeastern Elko County-
212 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TO 11 PM PDT
WEDNESDAY...

* WINDS...Strong post frontal winds are occurring in southeastern
  Elko county. Northwest winds with speeds of 40 mph with gusts 
  to 60 mph. Wednesday evening the winds will weaken to 30 mph 
  gusting to 50 mph.

* TIMING...The strong winds are occurring today and will last
  through Wednesday afternoon. Wednesday evening the winds will
  weaken to advisory levels. 

* IMPACTS...The winds will blow away loose and unanchored 
  property. The winds will make travel difficult which will be 
  most pronounced with high profile vehicles. The winds will 
  impact I-80 and Wendover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-034-035-037-039-101515-
/O.CON.KLKN.WI.Y.0008.190410T0000Z-190411T0600Z/
Northern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-
212 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT WEDNESDAY...

* WINDS...Strong post frontal winds are occurring in northern 
  Elko, White Pine, Southern and Lander counties. Northwest winds 
  with speeds of 30 mph with gusts to 50 mph. 

* TIMING...The strong winds are occurring today and will last 
  through Wednesday afternoon.

* IMPACTS...The winds will blow away loose and unanchored 
  property. The winds will make travel difficult which will be 
  most pronounced with high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 8, 2:20 PM PDT, 12 hours 25 minutes earlier.

Area forecast discussion, Apr 8, 2:20 PM PDT, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
220 PM PDT Mon Apr 8 2019

.SYNOPSIS...A few afternoon showers and thunderstorms are
possible mainly north of I-80 as a storm system approaches the
region. A strong cold front will move through the state Tuesday
drastically changing weather conditions with rain and
thunderstorms initially with some accumulating valley snow
possible Tuesday night. Strong winds will also arrive after the
passage of the cold front Tuesday lasting into Wednesday. Another
weather disturbance could bring additional showery weather
Thursday with temperatures rebounding upward closer to normal
Saturday.

&&

.SHORT TERM...Today through Thursday.

Today: Cloudy and warm conditions should persist through rest of
Today. This will be the warmest day for at least a week due to the
oncoming storm system. There has been an increase in moisture from
the approaching system which can lead to a few isolated
thunderstorms this afternoon. These storms will generally be
confined to northern NV.

Tuesday: A robust system with a strong associated cold front will
pass through NV bringing colder and wetter weather.

Weather impacts: The cold front will quickly move through
the state Tuesday morning into Tuesday afternoon. Rain and a few
thunderstorms will initially accompany the front before colder air
and falling snow levels will eventually lead to a changeover to
snow Tuesday night. However, the heavier precipitation will fall
in the form of rain. Light snow accumulations, generally less than
an inch, are expected in the valleys with higher amounts in
mountain areas. This event could produce up to a quarter inch of
rain in some locations.

Wind impacts: Strong west to northwest winds will develop Tuesday
behind the cold front. Winds in some locations will be in the
30-40 mph range with gusts around 60 mph. Northern Nye and
eastern Elko county continue to be the most vulnerable so a High
Winds Warning has been issued. The winds will also be strong
across NV with Wind Advisories issued for Southern Lander and
Eureka, White Pine, and Elko counties. The strong winds will last
through Wednesday afternoon.

Temperatures: Temperatures will plummet by 20 degrees in many
locations from today to Tuesday. Highs in the 70s today will only
be in the upper 40s to lower 50s today across northern Nevada
with below normal temperatures continuing into Wednesday. Lows
tonight largely in the 40s will drop into the 20s and 30s for
Tuesday night.

Wednesday: Strong winds will continue through to the afternoon
hours across NV. The winds will finally weaken during the evening
hours. There will still be some remnant showers but these should
be isolated and not result in much precipitation.

Thursday: A winter storm will move into the region bringing
further showers to NV. Since the air will be colder these showers
will mainly be snow to the valley floors. There is not a lot of
moisture associated with this system which will help to keep
accumulation low.

.LONG TERM...Thursday night through next Monday. The models are
good agreement. There will be a broad trough settling over the
middle and western CONUS. Unsettled conditions are expected for
much of the extended pattern with a cool regime encompassing the
LKN HSA. However there are some model discrepancies with timing
concerning shortwave lows that will plunge south into the western
side of the trough over Nevada. Snow showers are most likely to
occur Thursday and Friday with possibly a break over the weekend.
Unsettled conditions return next week.

&&

.AVIATION...VFR conditions are expected through Tuesday 12z. Wind
gusts this afternoon ahead of a low pressure system will be
around 30 kts. A strong storm will be moving through on Tuesday.
MVFR CIGS are possible at KWMC KBAM and KEKO after 12z Tuesday.
Snow levels will be dropping to the valley floors and there could
be bursts of heavy snowfall along the cold front causing
temporarily reduced visibility On Tuesday, winds gusts will
increase early in the day and reach into the 40s during the
afternoon across many areas. TPH may see wind gusts as high as 60
mph Tuesday afternoon and Tuesday night after the front moves
through.

&&

.HYDROLOGY...Melt off and precipitation is causing many creeks
and streams to run high. No significant impacts are anticipated
at this time.

The Humboldt River at Battle Mountain is running high and is
experiencing a crest which is peaking below flood stage. This
crest should continue to flow downstream at arrive at Comus in the
next couple of days. The crest should remain below flood stage
there as well.

The Bruneau River is running high with a current crest in action
stage. There is the possibility that the river could reach Minor
flood stage in the next couple of days. If the river reaches Minor
flood stage it could impact some rural roads.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 PM Tuesday to 11 PM PDT Wednesday for
Northern Elko County-Ruby Mountains/East Humboldt Range-South
Central Elko County-Southern Lander County and Southern Eureka
County-White Pine County.

High Wind Warning from 8 PM Tuesday to 5 PM PDT Wednesday for
Southeastern Elko County.

Wind Advisory from 2 PM to 8 PM PDT Tuesday for Southeastern
Elko County.

Wind Advisory from 5 PM to 11 PM PDT Wednesday for Southeastern
Elko County.

High Wind Warning from 5 PM to 11 PM PDT Tuesday for
Northeastern Nye County-Northwestern Nye County.

Wind Advisory from 2 PM to 5 PM PDT Tuesday for Northeastern Nye
County-Northwestern Nye County.

Wind Advisory from 11 PM Tuesday to 11 PM PDT Wednesday for
Northeastern Nye County-Northwestern Nye County.

&&

99/93/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:45 AM PDTWind AdvisoryLKNNye44 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.